The Connection Between Your Sex Drive and SSRIs

By now, you’ve undoubtedly heard, “You can’t take care of others well if you don’t care for yourself.” This couldn’t be more accurate. Managing your mental health is just as important as managing your physical health.

Sometimes, taking care of your mental health includes taking medication for depression or anxiety—and that’s OK! Getting on the right meds has significantly changed my life, my relationships, and the way I parent.

We’re going to get a bit technical here. Some of the most commonly prescribed antidepressant and anti-anxiety medications like Prozac, Zoloft, or Lexapro belong to a class of medications called selective serotonin reuptake inhibitors (SSRIs). They’re most often prescribed to help combat symptoms of depression and anxiety. These symptoms include difficulty focusing, sleep issues, low motivation or energy, and excessive worry. According to the American Psychological Association, nearly 12.7% of the U.S population over age 12 have taken an antidepressant within the past month. So, it’s fair to say antidepressants are pretty common. 

 

Sometimes, taking care of your mental health looks like taking medication for depression or anxiety—and that’s OK!

 

Managing these unpleasant symptoms, and taking control of your emotional and mental health, is extremely important. SSRIs effectively increase serotonin levels within the brain by blocking or “inhibiting” their reuptake. This way, more serotonin—a mood-boosting neurotransmitter—is readily available. While SSRIs can increase your serotonin levels and help improve your overall mood, sleep, and energy levels, they can have unwanted side effects. One of these potential side effects is low libido.

According to a 2010 study, sexual dysfunction is a common side effect that can have a “significant impact on the person’s quality of life, relationships, mental health, and recovery.” 

During SSRI treatment, it can be quite a common and frustrating experience for patients to see an improvement in their mental health but a serious decline in the bedroom. So, we reached out to the experts to better understand why this happens and what you can do about it.

 

How do SSRIs affect libido?

According to Dr. Lee Phillips, psychotherapist and Certified Sex and Couples Therapist (CSCT), when it comes to SSRIs and sex, “Men can experience erectile dysfunction and delayed ejaculation. Women can experience delayed lubrication and delayed orgasms.” And unfortunately, he added that “some men and women are unable to achieve orgasm.”

Meet the expert
Dr. Lee Phillips
Psychotherapist and Certified Sex & Couples Therapist

Why does this happen?

Dr. Phillips explained that dopamine, a neurotransmitter in the brain that makes us feel good, is decreased by SSRIs—thereby preventing or hindering arousal and orgasm. Scientifically speaking, this is called “decreased mesolimbic dopaminergic activity.” It occurs when SSRIs affect the sympathetic and parasympathetic nervous systems involved in genital arousal.

How often this happens depends on the individual biological makeup of the patient and the dosage they are prescribed. “I have patients that experience no sexual side effects from SSRIs, and I have patients that do,” said Dr. Phillips.

 

couple

Source: Kenny Eliason | Unsplash

 

Do all SSRIs cause low sex drive?

Unfortunately, all SSRIs carry a risk for this side effect due to the link between increased serotonin levels and decreased dopamine levels. However, there are things you can do about it.

Andrea Martin—DNP, CRNP, WHNP— is a women’s health nurse practitioner specializing in sexual medicine. Martin said, “In general, SSRIs, SNRIs (serotonin-norepinephrine reuptake inhibitors) and TCA’s (tricyclic antidepressants) have a high risk of side effects.” Although, she pointed out that “escitalopram (Lexapro) and paroxetine (Paxil) seem to have a slightly higher risk than others.” 

Dr. David Culpepper, MD and Clinical Director of LifeMD, explains, “Patients experiencing reduced libido due to SSRIs should consult with their physician about possible remedies.” Your doctor may be able to help talk you through the side effects or try a different medication, but these decisions should always be made with your clinician. 

Meet the expert
Andrea Martin, DNP, CRNP, WHNP
Nurse Practitioner Specializing in Menopause and Sexual Medicine
Meet the expert
David Culpepper, M.D.
Clinical Director of LifeMD

Dr. Culpepper says that Wellbutrin, an antidepressant that increases the amount of dopamine in the brain, is “less likely to cause sexual side effects.” In some cases, he says that herbal supplements like ginseng can also be helpful.

Whatever you do, don’t abruptly stop taking your medication or change your dosage on your own. “Stopping SSRIs abruptly can be unpleasant and extremely dangerous,” Martin said. It’s imperative to seek guidance from a psychiatric provider and sexual medicine expert.

 

What to do if you experience sexual side effects from SSRIs

In conjunction with your psychiatric provider, “a sexual medicine expert can perform a comprehensive sexual history and really break down which symptoms are bothersome.” Treatment options may include “changing antidepressants, adding a medication that increases desire by boosting dopamine levels, or specific therapies for erectile dysfunction.”

If you are struggling with sexual dysfunction or low libido and have recently begun taking SSRIs, the first step is to speak with your doctor. It’s a real side effect, but it can be managed. Know that there are options to help you manage your mental health and your sex life, and you’ll find the balance that works for you.

How Spontaneous Sex and a Postpartum Medication Dosage Change Helped Bring My Libido Back
Click to Read